Alert archive / Arkansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 521, NWS Jackson, MS

October 12, 2010Chicot County, Arkansas; Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 12, 2010, 1:37 PM CDT for Chicot County, Arkansas; Washington County, Mississippi. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2010, 1:37 PM CDT (18:37 UTC)
Expired
Oct 12, 2010, 2:30 PM CDT
In force
53 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Chicot County, AR, Washington County, MS

The radar

The Little Rock radar (KLZK), 175 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 2:15 PM CDTHAIL 0.25Winterville, MSPEA SIZED HAIL WAS REPORTED.
Oct 12, 2:20 PM CDTTSTM WND DMGGreenville, MSA FEW POWERLINES DOWNED ACROSS THE CITY WITH MULTIPLE TREES DOWNED AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 12:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS54 KJAN 121837
SVRJAN
ARC017-MSC151-121930-
/O.NEW.KJAN.SV.W.0521.101012T1837Z-101012T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
137 PM CDT TUE OCT 12 2010

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...LELAND...GREENVILLE...
  NORTHERN CHICOT COUNTY IN SOUTHEAST ARKANSAS...
  THIS INCLUDES THE CITIES OF...LAKE VILLAGE...DERMOTT...

* UNTIL 230 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF DERMOTT MOVING EAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCMILLAN CORNER...LAMONT...WINTERVILLE AND METCALFE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA AND
NORTHWESTERN MISSISSIPPI.

&&

LAT...LON 3356 9135 3354 9133 3352 9125 3356 9124
      3354 9121 3354 9090 3329 9090 3328 9145
      3356 9145 3357 9144
TIME...MOT...LOC 1837Z 262DEG 25KT 3348 9134

$$

COHEN
1 follow-up statement
513 
WWUS54 KJAN 121858
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CDT TUE OCT 12 2010

ARC017-MSC151-121930-
/O.CON.KJAN.SV.W.0521.000000T0000Z-101012T1930Z/
CHICOT AR-WASHINGTON MS-
158 PM CDT TUE OCT 12 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN WASHINGTON AND NORTHERN CHICOT COUNTIES...

AT 159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTHEAST OF MCMILLAN CORNER MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINTERVILLE AND GREENVILLE BY 210 PM CDT...
  METCALFE BY 220 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

THE HAIL BEING PRODUCED BY THIS SEVERE THUNDERSTORM WILL LIKELY
DAMAGE CARS AND ROOFS. PEOPLE WHO ARE OUT OF DOORS SHOULD MOVE INSIDE
A STRUCTURE IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA AND
NORTHWESTERN MISSISSIPPI.

&&

LAT...LON 3354 9121 3354 9108 3353 9108 3352 9090
      3329 9090 3328 9144 3354 9135 3352 9126
      3356 9124
TIME...MOT...LOC 1859Z 262DEG 25KT 3350 9117

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 11:23 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 12, 11:23 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1123 AM CDT TUE OCT 12 2010

.UPDATE...

SHOWER/TSTM DEVELOPMENT IS SLOW TO OCCUR SO FAR THIS MORNING WITH MODELS
HAVING OVERESTIMATED INITIAL MOISTURE ADVECTION AHEAD OF THE APPROACHING
SHORTWAVE TROUGH. HOWEVER...AS STRONGER ASCENT ASSOCIATED WITH THE
FRONT CURRENTLY MOVING THROUGH CNTRL AR/NRN LA APPROACHES AND
DESTABILIZATION OCCURS DUE TO DAYTIME HEATING...WE'LL SEE SCATTERED
TSTMS ERUPT ACROSS NWRN PORTIONS OF THE ARKLAMISS AND EVENTUALLY
DEVELOP ACROSS THE REMAINDER OF THE AREA THIS AFTN AND PERSIST INTO
THE EARLY EVNG AS INDICATED BY THE 12Z LOCAL WRF.

HAVE BACKED ON POPS A LITTLE BASED ON LATEST TRENDS...BUT ALL OTHER
FORECAST PARAMETERS LOOK ON TRACK AND NO OTHER SIGNIFICANT
ADJUSTMENTS WERE NECESSARY. /EC/

&&

.AVIATION...VFR CONDITIONS PREVAIL AT ALL SITES THIS MORNING AND
THIS WILL CONTINUE FOR THE NEXT COUPLE OF HOURS BEFORE SHOWERS AND
THUNDERSTORMS DEVELOP EARLY THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS THE WRN SITES EARLY THIS AFTERNOON
AND OVER THE ERN SITES LATER IN THE AFTERNOON AND EVENING. LOOK
FOR CLEARING FROM NW TO SE STARTING 00-02Z IN THE NW. THE E/SE SITES
SHOULD CLEAR BY 06-07Z. WE MAY SEE SOME MVFR VIS DEVELOP FOR MEI/HBG
AFTER 09Z AS THEY WILL BE THE LAST LOCATIONS TO SEE THE DRIER AIR
FILTER IN. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       81  55  82  53 /  38  23   0   3
MERIDIAN      80  53  81  52 /  43  31   1   4
VICKSBURG     83  52  83  52 /  38  16   0   3
HATTIESBURG   82  59  83  57 /  43  28   0   3
NATCHEZ       81  55  81  55 /  34  17   0   3
GREENVILLE    81  55  83  53 /  44  18   2   4
GREENWOOD     79  54  84  52 /  43  27   3   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Oct 12, 11:17 AM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1117 AM CDT TUE OCT 12 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131630-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1117 AM CDT TUE OCT 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...THIS AFTERNOON THROUGH WEDNESDAY

ISOLATED TO SCATTERED STRONG AND SEVERE THUNDERSTORMS WILL BE
POSSIBLE TODAY AS STRONG LIFT FROM A UPPER LEVEL LOW COMBINES WITH
INCREASING INSTABILITY. THESE STORMS WILL BE CAPABLE OF PRODUCING
HAIL TO HALF DOLLAR SIZE ALONG WITH WIND GUSTS TO 60 MPH. THE MOST
LIKELY TIME FOR STRONG AND SEVERE STORMS WILL BE BETWEEN NOON AND 9
PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ANOTHER DRY AIRMASS COULD MOVE INTO THE OUTLOOK AREA ON THURSDAY
BEHIND A DRY COLD FRONT. IF WINDS BEHIND THE FRONT ARE STRONG
ENOUGH...THEN FIRE DANGER COULD INCREASE TO DANGEROUS LEVELS AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Special weather statement, Oct 12, 12:36 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1236 PM CDT TUE OCT 12 2010

ARZ074-121755-
ASHLEY AR-
1236 PM CDT TUE OCT 12 2010

...STRONG THUNDERSTORM WITH SMALL HAIL APPROACHING CROSSETT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 MPH WINDS WAS LOCATED 7 MILES WEST OF WEST CROSSETT AT 1236 PM
CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WEST CENTRAL ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

COHEN
Special weather statement, Oct 12, 1:16 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CDT TUE OCT 12 2010

ARZ075-121830-
CHICOT AR-
116 PM CDT TUE OCT 12 2010

STRONG WIND GUSTS TO 40 MPH WILL IMPACT NORTHERN CHICOT COUNTY
THROUGH 130 PM CDT...AS A SEVERE THUNDERSTORM MOVES EASTWARD OVER
SOUTHERN DESHA COUNTY. THESE WINDS WILL IMPACT AREAS AROUND DERMOTT
AND WILL RESULT IN BLOWING DUST. THE BLOWING DUST WILL REDUCE
VISIBILITIES TO ONE MILE AT TIMES.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN CHICOT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

COHEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 12:45 PM CDTSevere Thunderstorm WarningJANAshley60 min
Oct 12, 1:42 PM CDTSevere Thunderstorm WarningJANAshley, Chicot78 min
Oct 12, 12:51 PM CDTSevere Thunderstorm WarningJANBolivar69 min
Oct 12, 1:24 PM CDTSevere Thunderstorm WarningJANBolivar81 min
Oct 12, 2:13 PM CDTSevere Thunderstorm WarningJANSunflower50 min
Oct 12, 2:23 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington67 min
Oct 12, 2:41 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower49 min
Oct 12, 3:07 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Washington, Yazoo68 min
Oct 12, 3:15 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren45 min
Oct 12, 3:20 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery55 min
Oct 12, 3:38 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson67 min
Oct 12, 3:54 PM CDTTornado WarningJANClaiborne, Jefferson66 min
Oct 12, 4:00 PM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Warren, Yazoo60 min
Oct 12, 4:09 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery, Webster66 min
Oct 12, 4:49 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lincoln56 min
Oct 12, 4:50 PM CDTSevere Thunderstorm WarningJANJasper, Jones25 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2010Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.